MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA CUP: MPACT 3DMETAL ACETABULAR SHELL Ø50 TWO-HOLE

MEDACTA INTERNATIONAL SA CUP: MPACT 3DMETAL ACETABULAR SHELL Ø50 TWO-HOLE
Catalog Number 01.38.050DH
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 7 january 2020: lot 1810872: (b)(4) items manufactured and released on 28-jan-2019.Expiration date: 2024-01-16.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Additional items involved in the event, batch review performed on 7 january 2020: liner: mpact 01.32.3241hct flat pe hc liner ø32/d (k103721) lot.1903446.Lot 1903446: (b)(4) items manufactured and released on 21-mar-2019.Expiration date: 2024-05-08.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Liner: mpact 01.32.3241hct flat pe hc liner ø32/d (k103721) lot.1901462.Lot 1901462: (b)(4) items manufactured and released on 25-apr-2019.Expiration date: 2024-04-13.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.
 
Event or Problem Description
During the primary hip surgery, the surgeon attempted to insert an mpact flat liner hc 32/d into the mpact 3d metal shell two hole 50mm, but it would not seat.The surgeon explanted the liner and attempted to insert a different mpact flat liner hc 32/d but it would not seat into the cup.The surgeon explanted the liner, cup and screws and reamed the acetabulum up one size.He then implanted an mpact 3d metal shell two hole 52mm, mpact flat liner hc 36/e and screws with no further issues.There was a 25-minute delay in the case and the surgery was completed successfully.The surgeon had to ream the acetabulum up one size and the patient was under additional anesthesia.
 
Additional Manufacturer Narrative
Additional considerations after the cq analysis (23rd march 2020): the acetabular shell revealed to be correctly dimensioned according to the specifications, while some dimensions of the liner was slightly out of tolerance; this is most probably due to the deformation of the hc pe after the use and sterilization.For these reasons, we can conclude that the most probable root cause of the event is related to a possible third body inside the shell that prevented the correct insertion of the liner.
 
Event or Problem Description
During the primary hip surgery, the surgeon attempted to insert an impact flat liner hc 32/d into the impact 3d metal shell two hole 50mm, but it would not seat.The surgeon explanted the liner and attempted to insert a different impact flat liner hc 32/d but it would not seat into the cup.The surgeon explanted the liner, cup and screws and reamed the acetabulum up one size.He then implanted an impact 3d metal shell two hole 52mm, mpact flat liner hc 36/e and screws with no further issues.There was a 25-minute delay in the case and the surgery was completed successfully.The sales representative reported that he was able to couple the insert and the cup (after receiving the cup and the liner were coupled).Probably something blocked the liner during the surgery to seat correctly in the cup.
 
Additional Manufacturer Narrative
During the primary hip surgery, the surgeon attempted to insert an impact flat liner hc 32/d into the impact 3d metal shell two hole 50mm, but it would not seat.The surgeon explanted the liner and attempted to insert a different impact flat liner hc 32/d but it would not seat into the cup.The surgeon explanted the liner, cup and screws and reamed the acetabulum up one size.He then implanted an impact 3d metal shell two hole 52mm, impact flat liner hc 36/e and screws with no further issues.There was a 25-minute delay in the case and the surgery was completed successfully.The sales representative reported that he was able to couple the insert and the cup (after receiving the cup and the liner were coupled).Probably something blocked the liner during the surgery to seat correctly in the cup.Visual inspection performed by medacta hip r&d project manager: visual inspection performed on (b)(6) 2020.From the received pieces it was not possible to determine the root cause of the event.Probably, the event was related to a body in the bottom of the external shell, not completely cleaned before the assembly, that caused the failure of the coupling.

Brand Name
CUP: MPACT 3DMETAL ACETABULAR SHELL Ø50 TWO-HOLE
Common Device Name
ACETABULAR SHELL
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key9575259
Report Number3005180920-2019-01125
Device Sequence Number2423119
Product Code LPH
UDI-Device Identifier07630030812583
UDI-Public07630030812583
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K171966
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/16/2024
Device Catalogue Number01.38.050DH
Device Lot Number1810872
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2019
Supplement Date Received by Manufacturer12/11/2019
12/11/2019
Initial Report FDA Received Date01/10/2020
Supplement Report FDA Received Date03/17/2020
04/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;